June 2013
Volume 54, Issue 15
Free
ARVO Annual Meeting Abstract  |   June 2013
Association Between ERG Associated Vigabatin Toxicity and Subsequent Visual Field Reduction
Author Affiliations & Notes
  • Ananthavalli Kumarappah
    Institute of Medical Sciences, University of Toronto, Toronto, ON, Canada
    Ophthalmology and Vison Sciences, The Hospital for Sick Children, Toronto, ON, Canada
  • Yohann Arunun Reginald
    Ophthalmology and Vison Sciences, The Hospital for Sick Children, Toronto, ON, Canada
  • J. Raymond Buncic
    Ophthalmology and Vison Sciences, The Hospital for Sick Children, Toronto, ON, Canada
  • O. Carter Snead
    Neurology, The Hospital for Sick Children, Toronto, ON, Canada
  • Carol Westall
    Institute of Medical Sciences, University of Toronto, Toronto, ON, Canada
    Ophthalmology and Vison Sciences, The Hospital for Sick Children, Toronto, ON, Canada
  • Footnotes
    Commercial Relationships Ananthavalli Kumarappah, None; Yohann Arunun Reginald, None; J. Raymond Buncic, None; O. Carter Snead, None; Carol Westall, Lunbeck Pharmaceuticals (F)
  • Footnotes
    Support None
Investigative Ophthalmology & Visual Science June 2013, Vol.54, 5102. doi:https://doi.org/
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Ananthavalli Kumarappah, Yohann Arunun Reginald, J. Raymond Buncic, O. Carter Snead, Carol Westall; Association Between ERG Associated Vigabatin Toxicity and Subsequent Visual Field Reduction. Invest. Ophthalmol. Vis. Sci. 2013;54(15):5102. doi: https://doi.org/.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose: Vigabatrin is an antiepileptic drug, approved by the FDA for pediatric patients with infantile spasms (IS). In older children and adults the drug is associated with visual field reductions in 30-50% of cases (vigabatrin attributed field loss, VAFL). The recommended screening for young children is assessment of the amplitude of the 30-Hz flicker electroretinogram(ERG). Drug toxicity is significant reduction in age-corrected 30-Hz flicker amplitude from the baseline measurement on two consecutive visits, vigabatrin-associated ERG reduction (VAER). The purpose of this study is to determine if the VAER in a paedatirc population is correlated with VAFL later in life.

Methods: A prospective cross-sectional study assessing visual fields (Goldmann kinetic perimetry or confrontational methods) of participants older than 6 years of age who developed VAER while on vigabatrin. In addition retinal nerve fibre layer (RNFL) thickness was assessed using spectral domain optical coherence tomography (SD-OCT, Cirrus; Carl Zeiss Meditec). Additional vision evaluation includes visual acuity (ETDRS), contrast sensitivity (M&S smart system II) and colour vision (Mollon-Reffin Minnimalist).

Results: 8 participants (4 male, 4 female; age: 8-23 years; duration of vigabatrin treatment: 3 months - 9 years) who developed VAER while on vigabatrin (toxicity identified 7-14 years ago) were examined. Goldmann perimetry was possible in 50% of the subjects; one subject showed severe restriction of the visual field, two had mild restriction of the visual fields and one had fields within normal limits. The RNFL was attenuated in all children who showed a reduction in the visual fields.

Conclusions: Visual field testing is not possible in all of these children due to developmental and cognitive delays. Visual field reductions were positively identified in 75% of the children who were able to undergo perimetric testing. Retinal nerve fibre layer attenuation correlates strongly with reductions in visual fields suggesting that OCT imaging may be a potential alternative to ERG testing for monitoring vigabatrin toxicity.

Keywords: 503 drug toxicity/drug effects • 507 electrophysiology: clinical • 758 visual fields  
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×